Alert archive / Maryland / Flash Flood Warnings in 2001

Flash Flood Warning 31, NWS Pittsburgh, PA

July 26, 2001Garrett County, Maryland; Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 26, 2001, 12:48 PM EDT for Garrett County, Maryland; Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2001, 12:48 PM EDT (16:48 UTC)
Expired
Jul 26, 2001, 3:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Garrett County, MD, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 261651
FFWPBZ
MDC023-WVC077-261945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 345 PM EDT

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY     
  HEAVY RAIN ACROSS SOUTHERN PRESTON AND SOUTHERN GARRETT COUNTIES.  
  BETWEEN 2 AND 3 INCHES OF RAIN HAS ALREADY FALLEN THIS MORNING.    
  ADDITIONAL RAIN WILL CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW    
  THEIR BANKS. ROADS COULD ALSO BECOME FLOODED AS WELL AS BASEMENTS  
  AND LOW LYING AREAS.

* SOME LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE PARK...      
  ROWLESBURG...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:14 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 10:14 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT THU JUL 26 2001

WILL UPDATE TO REMOVE MENTION OF MORNING FOG AND TAKE SHOWERS AND
THUNDERSTORMS OUT OF NORTH AND WEST.

WSR-88D SHOWS THE RAIN MOVING EAST THROUGH THE SOUTHERN ZONES.
SURFACE MAP ANALYSIS SHOWED THE FRONT TO BE SOUTH OF PITTSBURGH SO
I FEEL SAFE KEEPING RAIN JUST SOUTH.  I DID ADD A MENTION OF THE
RAIN BEING HEAVY AT TIMES THIS AFTERNOON.

CAT

FCSTID = 66
PIT   79  58  78  54 /  40   0   0   0
HLG   79  55  78  56 /  40   0   0   0
MGW   81  55  78  56 /  50  30   0   0
ZZV   80  56  78  56 /  40   0   0   0
PHD   80  56  78  56 /  40   0   0   0
FKL   75  53  75  50 /  30   0   0   0
DUJ   75  53  75  50 /  30   0   0   0
LBE   79  55  78  56 /  40   0   0   0
BTP   75  53  75  50 /  30   0   0   0
IDI   75  53  75  50 /  30   0   0   0
ODM   81  55  78  56 /  60  30   0   0

.PBZ...
nMD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Local storm report, Jul 26, 10:38 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1038 AM EDT THU JUL 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    ANTRIM                    OH   FLASH FLOODS
07/25/01   GUERNSEY                       A NUMBER OF COUNTY ROADS
                                          FLOODED

Nearby

Flash Flood Warnings in Maryland, 2001Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.